Adverse Effects of Suddenly Stopping a Medicine

By Marcus M. Reidenberg, MD, FACP
Weill Cornell CERT
Summary by Kathleen Mazor, EdD
HMO Research Network CERT

People with chronic illnesses often have to take medicines for a long time. Most people occasionally skip doses. For example, 50% of patients treated for high blood pressure in a long term study delayed one or more doses a month of a once-a-day medicine for over 30 hours. In fact, 10% of the patients delayed 2 or more doses per month for over 2 ½ days (1). Other studies show that medicines that effectively treat cardiovascular disease are frequently just stopped by the patient (2).

Summary Points
What does it mean to “suddenly stop” a medicine?
  • Suddenly stopping a medicine refers to going from a full, regular dose one day to no dose of that medicine the next day. And not starting that medicine back up after that.
Why is it dangerous to suddenly stop a medicine?
  • When you take a medicine for a long time your body slowly changes. Over time your body “adapts” to the medicine as it takes advantage of the beneficial effects. In the same way, your body needs time to get used to not having the medicine available.
What can happen if you stop suddenly?
  • The risks of stopping suddenly depend on the medicine and how long you have been taking it. When you stop some medicines that the body is used to, the body reacts by having symptoms until the body gets used to being without the medicine.
Is stopping suddenly dangerous for all medicines?
  • Stopping suddenly is risky for many medicines, but not all. Some medicines don’t cause the body to change. An example is antibiotics. Antibiotics target specific bacteria but do not cause the body to change. Other medicines, such as medicines for high blood pressure, do cause the body to change and stopping them suddenly can raise the blood pressure.
Is there a better way to stop a medicine?
  • Talk to your doctor before stopping any medicine. In many cases, it is best to stop a medicine slowly. This is called tapering. Tapering means gradually cutting back on how much medicine you take until you are no longer taking any. All medicines are different, so it is best to follow your doctor’s advice on how to stop a medicine.
I sometimes forget to take my medicine. Is that dangerous?
  • Many people forget to take a medicine once in a while. It is usually not dangerous. Having a routine, taking your medicine at the same time every day, or using a pillbox may be helpful.

Unfortunately, this abrupt discontinuation of a medicine can have adverse consequences. The reason is that medicine withdrawal effects are common for medicines taken over a period of time. Some of these effects are rebound high blood pressure when antihypertensive medicines are suddenly stopped, heart attacks when daily low doses of aspirin are stopped, and unstable angina when calcium channel blockers like verapamil or beta adrenergic blockers like propranolol or atenolol are stopped (3). Sometimes these withdrawal effects can be fatal.

Many medicines in other therapeutic classes have withdrawal effects if abruptly stopped after continuous use. These include adrenal steroid medications like prednisone and estrogens (4) and all of the antidepressants medications (5, 6). Even some babies born of mothers taking some antidepressants toward the end of pregnancy can have a withdrawal effect during their first week of life (7). Abrupt cessation of long-term tamoxifen can cause mood changes (8).

Thus, abrupt cessation of many medicines in addition to those that are subject to abuse can have withdrawal effects.

The reason can be explained in broad terms. When a medicine is taken in adequate dose for a period of time, the body adapts or adjusts to it. Some part of the body changes. When the medicine is discontinued, it leaves the body before this change goes back to the way it was before the medicine was started. This persistent change in the body in the absence of medicine is what causes the withdrawal effects.
In time, and in the absence of the medicine, the change in the body subsides and with its disappearance, the withdrawal effects also subside. The time all this takes varies with the medicine and the person.

Much more research is needed into the details of medicine withdrawal reactions and how best to manage them. This is a subject that has been neglected in much of medical research.

One should realize that symptoms which occur within a few days of abruptly stopping a medicine that has been taken for a while may be due to an effect of abruptly discontinuing the medicine. For some medicines used to treat heart disease, this effect can be a heart attack. These cardiovascular medicines should really be taken continuously and not skipped for several days at a time. If these medicines are to be discontinued, it should be done as advised by a doctor.


  1. Vrijens B, Vincze G, Kristanto P, Urquhart J, Burnier M. Adherence to prescribed antihypertensive drug treatments: longitudinal study of electronically compiled dosing histories BMJ. 2008 May 17;336(7653):1114-7.
  2. Andrade SE, Walker AM, Gottlieb LK, Hollenberg NK, Testa MA, Saperia GM, Platt R. Discontinuation of antihyperlipidemic drugs--do rates reported in clinical trials reflect rates in primary care settings? N Engl J Med. 1995 Apr 27;332(17):1125-31.
  3. Reidenberg, MM. Drug discontinuation effects are part of the pharmacology of a drug: Cardiovascular drug discontinuation syndromes. J Pharmacology Exp Ther. submitted.
  4. Hochberg Z, Pacak K, Chrousos GP. Endocrine withdrawal syndromes. Endocr Rev. 2003 Aug;24(4):523-38.
  5. Rosenbaum JF, Fava M, Hoog SL, Ascroft RC, Krebs WB. Selective serotonin reuptake inhibitor discontinuation syndrome: a randomized clinical trial. Biol Psychiatry. 1998 Jul 15;44(2):77-87
  6. Garner EM, Kelly MW, Thompson DF. Tricyclic antidepressant withdrawal syndrome. Ann Pharmacother. 1993 Sep;27(9):1068-72.
  7. Laine K, Heikkinen T, Ekblad U, Kero P. Effects of exposure to selective serotonin reuptake inhibitors during pregnancy on serotonergic symptoms in newborns and cord blood monoamine and prolactin concentrations. Arch Gen Psychiatry. 2003 Jul;60(7):720-6.
  8. Kerr B, Myers P. Withdrawal syndrome following long-term administration of tamoxifen. J Psychopharmacol. 1999 Dec;13(4):419

Posted 5/23/2011

This note can be found online at

Health information for everyone from the Weill Cornell/HSS CERT

Top of page

Top of page